Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 1, 2024, 6:07 PM MDT for Bent County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2024, 6:07 PM MDT (00:07 UTC)
- Expired
- Aug 1, 2024, 6:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 55
County Bent County, CO
The radar
The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2974 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222
WWUS85 KPUB 020007
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
607 PM MDT Thu Aug 1 2024
COZ093-097-020030-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
607 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES THROUGH 630 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of North La Junta, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Las Animas and John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3778 10352 3793 10359 3810 10312 3787 10304
TIME...MOT...LOC 0007Z 252DEG 34KT 3790 10340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:28 PM MDT, 39 minutes earlier. Its key messages:
- Isolated to widely scattered thunderstorms, a few strong to severe, remain possible across the southeast plains through this evening.
- There is an additional risk for at least isolated strong to severe storms across the eastern plains on Friday.
- Warming trend continues this weekend into next week. Daily showers and storms will continue over and near the mountains.
- Cooler, unsettled pattern possible near the end of next week.
Area forecast discussion, Aug 1, 5:28 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 528 PM MDT Thu Aug 1 2024 .KEY MESSAGES... - Isolated to widely scattered thunderstorms, a few strong to severe, remain possible across the southeast plains through this evening. - There is an additional risk for at least isolated strong to severe storms across the eastern plains on Friday. - Warming trend continues this weekend into next week. Daily showers and storms will continue over and near the mountains. - Cooler, unsettled pattern possible near the end of next week. && .SHORT TERM /THROUGH FRIDAY/... Issued at 247 PM MDT Thu Aug 1 2024 Still continue to monitor the risk for strong to severe storms this afternoon, though latest radar imagery is showing rather limited development this afternoon. This is likely due to overall lacking large scale support, lack of strong focus at the surface at this time, along with likely strong capping still in place this afternoon. Despite these limiting factors this afternoon, still think there will at least be isolated to widely scattered shower and thunderstorm development through the evening time frame. Increases in moisture with surface dew points in the upper 50s to low 60s are in place across the southeast plains, with even some upper 60s noted around the Baca county area. This moist advection aided by strong low level easterlies is helping with increased instability at this time, with latest RAP analysis showing anywhere from around 1000 j/kg to 2000 j/kg in place across the plains, mainly along and south of Highway 50. So given these trends and with the higher likelihood for some additional focus at the surface, think the highest chances for storm development including the risk for strong to severe storms will be along and south of Highway 50. Additionally, easterly surface winds and veering profile are supporting bulk shear values of 25 to 35 kt. So, if a more robust updraft can get going, think the risk of wind gusts to 60 mph and hail to the size of ping pongs will continue over the southeast plains through this evening. No real big change to the larger pattern, with upper ridging the trend on Friday and with above normal temperatures persisting. The westward push of moisture and instability continues on Friday, with expanding chances for showers and thunderstorms. This will include the higher terrain during the day, with chances increasing across the plains later in the day into the evening. Confidence with the extent of the instability axis is low at this time, though it is possible that a moderate instability axis will be in place across the eastern plains. This would support the risk of severe storms in this area even despite more modest shear values. Even if instability is lower, still think there is a risk for stronger development with gusty winds, small hail, and heavy downpours the main hazards. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 247 PM MDT Thu Aug 1 2024 High pressure will continue to dominate overhead as we move into this weekend and early next week. Modest north-northwest flow will set in aloft this weekend, with some weak easterlies at the surface over the plains. As a result, what moisture there is, and subsequent storm coverage, will mostly be limited to areas along the Continental Divide. Model guidance currently shows Sunday having a better chance for more coverage compared to Saturday, potentially due to a disturbance to the pattern aloft passing by to our north. Meanwhile, temperatures will continue to be above average, with 90s across the plains and mid-high 80s for the high valleys. Monday Onwards... Models show the upper high remaining mostly in place over the Rockies as we move through next week. High temperatures will continue near or above seasonal averages, with some places over the plains nearing or exceeding 100 degrees, mainly Monday- Tuesday. Daily showers and thunderstorms will continue over and near the mountains, increasing in coverage as several disturbances travel through the flow aloft. A cooler, more unsettled pattern will move in around the end of the week, with models resolving a cold front moving in across the plains as the upper high shifts more to the south and east. High temperatures will noticeably decrease as more moisture moves into the area. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 523 PM MDT Thu Aug 1 2024 VFR conditions anticipated across much of the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. Much of the ongoing convection this afternoon is across the southern portions of the area, producing some gusty outflow for KALS through 03z. However, hi-res models are indicating potential for an isolated storm nearing the KCOS terminal so kept mention of VCTS there from 03z to 06z. Less of a chance for KPUB, and with such low confidence removed PROB30 wording there. Finally, FU continued for KCOS and KPUB until around 03z this evening, then dissipating afterwards. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RODRIGUEZ LONG TERM...GARBEROGLIO AVIATION...MOORE
Hazardous weather outlook, Aug 1, 11:11 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1111 AM MDT Thu Aug 1 2024 COZ058>089-093>099-021715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1111 AM MDT Thu Aug 1 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the region by early to mid afternoon. A few strong to severe storms will be possible over the far southern mountains and plains, with highest confidence of occurrence over the southern Sangre de Cristo Mountains, the Raton Mesa, and the far southeastern plains by later this afternoon and through the early evening. With the stronger to severe storms, the main threat will be strong outflow winds, although hail up to ping pong size or greater will also be possible, as well as dangerous cloud-to- ground lightning. In addition, there could also be brief torrential rainfall associated with some of these storms, which may cause flash flooding, especially for burn scar areas and urbanized areas which are prone to flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Available moisture continues to increase on Friday leading to to scattered to numerous showers and thunderstorms over and near the higher terrain Friday afternoon and evening. A few storms will also be possible across the southeast Plains later in the afternoon and evening. The main storm threat will remain locally heavy rainfall with the potential for flash flooding, especially for area burn scars and other flood prone areas. Other storm hazards will be lightning and gusty outflow winds up to 45 mph. For Saturday through Wednesday, afternoon and evening thunderstorms will be more confined to the higher terrain, with locally heavy rainfall and localized flash flooding remaining possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ
In the hours before
Special weather statement, Aug 1, 5:09 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Thu Aug 1 2024
COZ094-099-012345-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
509 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 545 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kenton, or 37 miles northwest of Boise City,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 10279 3706 10261 3699 10269 3700 10331
TIME...MOT...LOC 2308Z 239DEG 32KT 3699 10309
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Aug 1, 5:13 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Thu Aug 1 2024
COZ097-098-012345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
513 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PROWERS AND
NORTHEASTERN BENT COUNTIES THROUGH 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hasty, or 16 miles southwest of Lamar, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hasty, McClave, John Martin Reservoir, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3785 10290 3791 10319 3814 10304 3823 10277
3799 10267
TIME...MOT...LOC 2313Z 232DEG 18KT 3798 10290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Aug 1, 5:31 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Thu Aug 1 2024
COZ089-093-020000-
Crowley County CO-La Junta Vicinity/Otero County CO-
531 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO AND SOUTHWESTERN
CROWLEY COUNTIES THROUGH 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 18 miles southwest of La Junta, moving northeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Manzanola, Olney
Springs, and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 10379 3783 10402 3819 10397 3796 10347
TIME...MOT...LOC 2331Z 217DEG 17KT 3782 10383
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Aug 1, 5:33 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT Thu Aug 1 2024
COZ094-099-020000-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
533 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND EASTERN
LAS ANIMAS COUNTIES THROUGH 600 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kim, or 35 miles southwest of Springfield, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3701 10315 3714 10325 3734 10293 3700 10273
3700 10287
TIME...MOT...LOC 2333Z 242DEG 16KT 3710 10315
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Aug 1, 5:37 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
537 PM MDT Thu Aug 1 2024
COZ074-075-087-088-020000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
537 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 600 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 29 miles northwest of Trinidad, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Veta, Aguilar, Gulnare, Spanish Peaks, and Cuchara Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 10508 3761 10493 3736 10456 3717 10480
TIME...MOT...LOC 2337Z 314DEG 19KT 3745 10491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HodanishSpecial weather statement, Aug 1, 6:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
607 PM MDT Thu Aug 1 2024
COZ093-097-020030-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
607 PM MDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES THROUGH 630 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of North La Junta, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Las Animas and John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3778 10352 3793 10359 3810 10312 3787 10304
TIME...MOT...LOC 0007Z 252DEG 34KT 3790 10340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:20 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| Aug 1, 6:24 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Aug 1, 6:35 PM MDT | Special Weather Statement | PUB | Bent | 25 min |
| Aug 1, 6:47 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| Aug 1, 6:51 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Aug 1, 6:53 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 1, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 1, 7:01 PM MDT | Special Weather Statement | PUB | Prowers | 29 min |
| Aug 1, 7:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 1, 7:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 1, 7:20 PM MDT | Special Weather Statement | PUB | Prowers | 25 min |
| Aug 1, 7:26 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Aug 1, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 29 min |
| Aug 1, 7:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Aug 1, 7:52 PM MDT | Special Weather Statement | PUB | Fremont | 38 min |
| Aug 1, 7:58 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 1, 8:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 1, 8:31 PM MDT | Special Weather Statement | PUB | El Paso | 44 min |
| Aug 2, 2:23 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Aug 2, 2:58 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Aug 2, 3:04 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 2, 3:28 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 2, 3:59 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 2, 4:12 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 2, 5:22 PM MDT | Special Weather Statement | PUB | Custer | 23 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.